Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 6, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 8, 2014, 5:29 PM MST for La Paz County, Yuma County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2014, 5:29 PM MST (00:29 UTC)
- Expired
- Jul 8, 2014, 7:30 PM MST
- In force
- 2 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties La Paz County, AZ, Yuma County, AZ
The radar
The Yuma radar (KYUX), 124 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Intl Airpor, AZ (KYUM), launched 00:00Z, 0.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 2224 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
769 WGUS55 KPSR 090029 FFWPSR AZC012-027-090230- /O.NEW.KPSR.FF.W.0006.140709T0029Z-140709T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 529 PM MST TUE JUL 8 2014 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME NORTH CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA... CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA... FOR QUARTZSITE...AND ALONG HIGHWAY 95 SOUTH OF QUARTZSITE... * UNTIL 730 PM MST * AT 519 PM MST...EXTREMELY HEAVY RAIN ASSOCIATED WITH SEVERE THUNDERSTORMS AROUND QUARTZSITE MAY LEAD TO FLOOD OR FLASH FLOODING...ESPECIALLY OVER THE EAST AND SOUTH PARTS OF TOWN. PORTIONS OF HIGHWAY 95 JUST SOUTH OF QUARTZSITE IS ALSO PRONE TO FLOODING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO QUARTZSITE PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT PEOPLE ALONG THE BANKS OF WASHES AND CREEKS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. NORMALLY DRY WASHES AND STREAMS WILL SUDDENLY HAVE RUNNING WATER AND MAKE UNBRIDGED CROSSINGS IMPASSABLE. STREETS...UNDERPASSES...AND LOW SPOTS WILL BECOME INUNDATED MAKING DRIVING HAZARDOUS IN THE WARNED AREA. && LAT...LON 3374 11439 3376 11414 3329 11411 3329 11439 $$ HV
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 1:40 PM MST, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 8, 1:40 PM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 140 PM MST TUE JUL 8 2014 .SYNOPSIS... A MONSOON WEATHER PATTERN WILL CONTINUE INTO THE WEEKEND. EACH DAY WILL BRING VARYING CHANCES OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE REGION. TONIGHT THROUGH THURSDAY APPEAR TO BE A BIT MORE FAVORABLE THAN OVER THE UPCOMING WEEKEND AS DRIER AIR FROM THE WEST MAY BEGIN TO MOVE INTO THE REGION. FOR THE LOWER DESERTS...THE FAVORED AREA FOR STORM FORMATION WILL BE ACROSS SOUTH-CENTRAL ARIZONA. DUE TO ELEVATED MOISTURE VALUES...HIGH TEMPERATURES EACH DAY WILL STAY NEAR OR SLIGHTLY BELOW SEASONAL NORMALS. && .DISCUSSION... EARLY THIS AFTERNOON...CONVECTION HAD STARTED TO FIRE UP ALONG THE MOGOLLON RIM EASTWARD INTO THE WHITE MOUNTAINS...WITH VERY ISOLATED CONVECTION JUST BEGINNING ACROSS SERN AZ. SKIES WERE PARTLY CLOUDY OVER THE LOWER SRN DESERTS ALTHOUGH THERE WERE ISOLD LIGHTNING STRIKES NOTED ACROSS PORTIONS OF SWRN MARICOPA COUNTY. MONSOONAL FLOW PATTERN IS WELL ESTABLISHED ACROSS THE DESERT SOUTHWEST WITH A DEEP PLUME OF MONSOON MOISTURE RUNNING NORTH-SOUTH...COVERING MOST OF ARIZONA. PWAT VALUES FROM THE MORNING AZ SOUNDINGS WERE RUNNING AROUND 1.8 INCHES...AND SURFACE DEWPOINTS OVER THE LOWER DESERTS AT 1 PM WERE ELEVATED AND RANGED FROM THE LOW TO MID 60S FOR THE MOST PART. ACTUALLY DEWPOINTS ACROSS PORTIONS OF SERN CA WERE UP TO 70. ALSO...SPC MESOANALYSIS GRAPHICS DEPICTED MLCAPE VALUES IN EXCESS OF 1000 J/KG ACROSS MUCH OF SRN AZ WITH PEAK VALUES IN EXCESS OF 2000 J/KG. PER THE 12Z PLOTS...UPPER HIGH CENTER WAS LOCATED IN THE VICINITY OF THE FOUR CORNERS...AND THE FLOW ALOFT WAS WEAKLY SELY ACROSS EASTERN AND CENTRAL AZ...BECOMING MORE SLY TO SWLY ACROSS OUR FAR WESTERN DESERTS. NO SIGNIFICANT FORCING FEATURES/INVERTED TROFS WERE SET TO MOVE ACROSS THE AREA TONIGHT...AND WINDS ALOFT WILL BE RATHER WEAK...MOSTLY LESS THAN 10KT. THERE ARE MINOR PERTURBATIONS IN THE FLOW ALOFT AND WEAK DEFORMATION IN THE UPPER STREAMLINE FIELD SO THERE WILL BE SOME SUPPORT FOR CONVECTION...BUT WE SHOULD NOT SEE THE TYPE OF STRONG FLOW ALOFT THAT WOULD LEAD TO LARGE SCALE MESOSCALE CONVECTIVE SYSTEM DEVELOPMENT. FOR TONIGHT...EXPECT THAT STORMS WILL BE DRIVEN MOSTLY BY BOUNDARY INTERACTION...WITH STORMS INITIALLY DEVELOPING OVER HIGHER TERRAIN...THEN DRIFTING SLOWLY INTO THE LOWER CENTRAL DESERTS. OUTFLOW BOUNDARY MERGERS WILL DRIVE NEW CONVECTION THROUGH THE EVENING HOURS...AND WE WILL KEEP DESERT POPS IN THE 30-40 PERCENT BALLPARK. DUE TO ELEVATED PWAT VALUES...STORMS TONIGHT WILL MORE LIKELY GENERATE LOCALLY HEAVY RAINS AS OPPOSED TO STRONG DAMAGING OUTFLOW WINDS. ONE NOTE...LATEST SPC CONVECTIVE OUTLOOK PLACED A SLIGHT RISK ACROSS THE SRN PORTIONS OF OUR CWA...MAINLY COVERING PINAL COUNTY AS WELL AS FAR SRN FRINGE OF ZONE 23. THIS WAS BASED IN HIGH CAPE AND MOISTURE VALUES...COMBINED WITH MODEST ELY FLOW IN MID LEVELS. FEEL SEVERE WEATHER WILL BE MOSTLY CONFINED TO THE TUS CWA...OVER THE HIGHER TERRAIN...WITH GUSTY BUT SUB SEVERE OUTFLOWS MOVING INTO THE CENTRAL DESERTS THIS EVENING. ALSO...THERE IS SUPPORT FOR CONVECTIVE DEVELOPMENT OVER THE CENTRAL DESERTS TONIGHT FROM A FEW OF THE LOCAL MESOSCALE MODELS...SUCH AS THE LOCAL WRF AND NMM6KM. FOR WEDNESDAY INTO THURSDAY...PROGS SHOW SUBTLE VARIATIONS ON THE OVERALL THEME...WITH MINOR DIFFERENCES IN MOISTURE/CAPE VALUES ACROSS THE DESERTS...AS WELL AS DIFFERING OPINIONS ON PLACEMENT OF VORT MAXES/DISTURBANCES ROTATING AROUND THE MAIN UPPER HIGH CENTER. HOWEVER THE BASIC IDEA IS THE SAME...WITH SUFFICIENT MOISTURE AND INSTABILITY TO SUPPORT AFTERNOON AND EVENING CONVECTION MAINLY EAST OF THE LOWER CO RIVER VALLEY. ISOLATED STORMS IN SERN CA ARE POSSIBLE BUT POPS WILL REMAIN RATHER LOW AND GENLY BELOW 15 PERCENT BOTH DAYS. WIND FIELDS REMAIN SOMEWHAT WEAK BOTH DAYS...WITH WINDS ALOFT FAVORING THE SOUTH TO SOUTHEAST ACROSS THE SWRN AND SOUTH CENTRAL DESERTS. WE WILL KEEP A CHANCE FOR MAINLY EVENING STORMS OVER THE LOWER DESERTS WEDNESDAY...AND LOWER POPS SLIGHTLY THURSDAY AS THE AIRMASS DRIES OUT A BIT AND BECOMES A BIT MORE STABLE. STILL...POPS WILL STAY IN THE 20-30 PERCENT BALLPARK. TEMPS OVER THE NEXT FEW DAYS WILL STAY NEAR OR SLIGHTLY BELOW SEASONAL NORMALS DUE TO THE ELEVATED MOISTURE VALUES IN THE ATMOSPHERE. OF COURSE...SHOULD SIGNIFICANT CONVECTION/RAINS OCCUR OVER THE DESERTS....HIGH TEMPS COULD DROP TO NEAR OR EVEN BELOW 100 DEGREES. FRIDAY THROUGH TUESDAY... THE GFS AND ECMWF CONTINUE TO HAVE DIFFERENCES IN OPINION ON MOISTURE AND THE 500 MB PATTERN DURING THE WEEKEND/EARLY NEXT WEEK TIME FRAME. FORECASTS LEAN MORE TOWARD GFS SHOWING A SUBTLE DOWNTREND FROM WEST TO EAST FRIDAY AND SATURDAY WITH LITTLE CHANGE THEREAFTER WHICH BETTER REFLECTS CLIMATOLOGY. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL... ANOTHER ACTIVE DAY FOR THUNDERSTORMS EAST OF PHOENIX WITH OUTFLOWS SERVING AS THE PRIMARY FORCING MECHANISM. WITH DECENT INSTABILITY IN PLACE THERE IS A CHANCE STORMS COULD MAKE IT INTO THE TERMINALS ALTHOUGH CONFIDENCE IS STILL SHAKY. WILL HANG ONTO VCSH/VCTS SHORTLY AFTER 00Z AS WELL AS INDICATE AN EARLIER THAN USUAL EASTERLY WIND SHIFT /OUTFLOW DRIVEN/. SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH... CONVECTION SHOULD BE FOCUSED WELL EAST OF THE SOUTHEAST CALIFORNIA TERMINALS...HOWEVER STORMS COULD JUST SLIP BY TO THE NORTH OF BLYTHE AS THEY DECAY LATE TONIGHT. WILL MAINTAIN VCSH AT BLH BUT KEEP IPL DRY THROUGH WEDNESDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... FRIDAY THROUGH TUESDAY... A TYPICAL MONSOONAL PATTERN WILL REMAIN IN PLACE ACROSS THE DESERT SOUTHWEST DURING THE PERIOD...WITH ELEVATED HUMIDITY LEVELS... ESPECIALLY ACROSS SOUTH CENTRAL ARIZONA. AFTERNOON HIGH TEMPERATURES ARE EXPECTED TO REMAIN NEAR SEASONAL NORMALS EACH DAY...ALTHOUGH THEY COULD LOWER TO BELOW NORMAL VALUES SHOULD SIGNIFICANT MONSOON RAINS DEVELOP. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE ON TAP EACH DAY MAINLY EAST OF THE LOWER COLORADO RIVER VALLEY...WITH SCATTERED STORMS TO MOVE ACROSS THE HIGHER TERRAIN EAST OF PHOENIX. WINDS WILL BE ON THE LIGHT SIDE EACH DAY...FAVORING NORMAL DIURNAL SPEEDS AND DIRECTIONS...HOWEVER STRONG GUSTY AND VARIABLE WINDS WILL ACCOMPANY ANY THUNDERSTORMS THAT DEVELOP. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...CB PREVIOUS DISCUSSION...VM/AJ AVIATION...LEINS FIRE WEATHER...VM/LEINS
In the hours before
Special weather statement, Jul 8, 2:22 PM MST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 222 PM MST TUE JUL 8 2014 AZZ021-082200- LA PAZ AZ- 222 PM MST TUE JUL 8 2014 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA UNTIL 300 PM MST AT 215 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 10 MILES SOUTH OF VICKSBURG JUNCTION. THIS STORM WAS MOVING TO THE NORTH AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. GUSTY WIND AND BLOWING DUST MAY AFFECT MOTORISTS ON BOTH INTERSTATE 10 NEAR BRENDA...AND ON HIGHWAY 60. LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL LA PAZ COUNTY... BRENDA... INTERSTATE 10 AND HIGHWAY 60... IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES. LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE. LAT...LON 3373 11406 3376 11376 3348 11380 3348 11409 TIME...MOT...LOC 2120Z 180DEG 0KT 3358 11376 CB
Local storm report, Jul 8, 4:15 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
415 PM MST TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HEAVY RAIN 1 S BOUSE 33.91N 114.00W
07/08/2014 M0.30 INCH LA PAZ AZ TRAINED SPOTTER
0.3 IN. RAIN IN LESS THAN 20 MINUTES
&&
EVENT NUMBER PSR1400073
PSRLocal storm report, Jul 8, 5:21 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
521 PM MST TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST QUARTZSITE 33.67N 114.22W
07/08/2014 M61 MPH LA PAZ AZ FIRE DEPT/RESCUE
&&
EVENT NUMBER PSR1400074
KINCAIDSpecial weather statement, Jul 8, 5:22 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
522 PM MST TUE JUL 8 2014
AZZ024-090100-
GILA AZ-
522 PM MST TUE JUL 8 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
UNTIL 600 PM MST
AT 515 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTH OF SAWMILL. THIS STORM WAS NEARLY
STATIONARY BUT EXPANDING IN COVERAGE TOWARDS THE COMMUNITY OF SAN
CARLOS AND ALONG THE U.S. HIGHWAY 60 CORRIDOR NORTHEAST OF GLOBE.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.
LAT...LON 3350 11011 3344 11020 3343 11032 3340 11035
3340 11040 3338 11043 3327 11044 3326 11046
3341 11062 3363 11080 3381 11050 3369 11042
3363 11027
TIME...MOT...LOC 0021Z 134DEG 1KT 3350 11041
NOLTEThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:00 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 45 min |
| Jul 8, 5:22 PM MST | Special Weather Statement | PSR | Gila | 38 min |
| Jul 8, 5:29 PM MST | Severe Thunderstorm Warning | PSR | Gila | 61 min |
| Jul 8, 5:57 PM MST | Areal Flood Advisory | PSR | Gila | 2 hr |
| Jul 8, 6:10 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 35 min |
| Jul 8, 6:49 PM MST | Special Weather Statement | PSR | Maricopa | 56 min |
| Jul 8, 7:02 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Jul 8, 7:03 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 27 min |
| Jul 8, 7:30 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 28 min |
| Jul 8, 7:44 PM MST | Special Weather Statement | PSR | Pinal | 46 min |
| Jul 8, 7:49 PM MST | Dust Storm Warning | PSR | 33 min | |
| Jul 8, 8:22 PM MST | Dust Storm Warning | PSR | 64 min | |
| Jul 8, 8:26 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 34 min |
| Jul 8, 8:42 PM MST | Areal Flood Advisory | PSR | Pinal | 2 hr |
| Jul 8, 9:05 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 115 min |
| Jul 8, 9:37 PM MST | Areal Flood Advisory | PSR | La Paz | 113 min |
| Jul 8, 10:30 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa, Pinal | 2 hr |
| Jul 9, 12:10 AM MST | Areal Flood Advisory | PSR | La Paz, Maricopa, Yuma | 110 min |
| Jul 9, 12:16 AM MST | Special Weather Statement | PSR | Yuma | 29 min |
| Jul 9, 12:38 AM MST | Special Weather Statement | PSR | Yuma | 37 min |
| Jul 9, 1:06 AM MST | Areal Flood Advisory | PSR | Yuma | 114 min |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.